On tau functions for orthogonal polynomials and matrix models.

Blower, Gordon (2011) On tau functions for orthogonal polynomials and matrix models. Journal of Physics -London- a Mathematical and General, 44 (28). pp. 1-31. ISSN 0305-4470

This is the latest version of this item.

PDF (TAU.pdf)

Download (232kB)
taushortrevised.pdf - Submitted Version

Download (271kB)


Let v be a real polynomial of even degree, and let \rho be the equilibrium probability measure for v with support S; to that v(x) greeater than or equal to \int 2log |x-y| \rho (dy) +C for some constant C with equality on S. THen S is the union of finitely many boundd intervals with endpoints \delta_j and \rho is given by an algebraic weight w(x) on S. Then the system of orthogonal polynomials for w gives rise to a system of differential equations, known as the Schlesinger equations. This paper identifies the tau function of this system with the Hankel determinant \det [\int x^{j+k}\rho (dx)]. The solutions of the Magnus--Schlesinger equation are realised by a linear system, which is used to compute the tau functions in terms of a Gelfand--Levitan equation. The tau function is associated with a potential q and a scattering problem for the Schrodinger equation with potential q. The paper describes cases where this is integrable in terms of the nonlinear Fourier transform.

Item Type: Journal Article
Journal or Publication Title: Journal of Physics -London- a Mathematical and General
Uncontrolled Keywords: /dk/atira/pure/researchoutput/libraryofcongress/qa
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 40861
Deposited By: Professor Gordon Blower
Deposited On: 13 Jun 2011 10:33
Refereed?: Yes
Published?: Published
Last Modified: 20 Feb 2020 01:16
URI: https://eprints.lancs.ac.uk/id/eprint/40861

Available Versions of this Item

Actions (login required)

View Item View Item